Hail, Wayne
- When
- June 20, 4:15 PM CST to 4:17 PM CST
- Where
- Wayne County, Matherville
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -88.570
High winds also downed trees in Matherville.
A severe thunderstorm produced large hail in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced large hail in southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 20, 2:10 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI JUN 20 2008
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CURRENTLY WATCHING SHOWERS
AND THUNDERSTORMS TO OUR WEST ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE. MOST OF THIS CONVECTION WILL DISSIPATE WITH LOSS OF
DAYTIME HEATING BUT WILL CARRY SLIGHTLY HIGHER RAIN CHANCES ACROSS
OUR NORTHWESTERN ZONES TO ACCOUNT FOR ANY LINGERING STORMS
OVERNIGHT. UPPER TROUGH MOVES OVER THE AREA ON SATURDAY WITH
ASSOCIATED SHORTWAVE ALSO MOVING ACROSS. THIS WILL LEAD TO
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WITH DAYTIME HEATING.
PRECIPITABLE WATERS VALUES OVER 1.7 INCHES WILL ALLOW FOR VERY HEAVY
RAIN WITH THE THUNDERSTORMS. ALSO COOL 500 MB TEMPS -8C WILL ALLOW
SOME OF THE THUNDERSTORMS TO BECOME STRONG...A FEW COULD EVEN GET TO
SEVERE LEVELS WITH DOWNBURSTS AND HAIL TO SIZE OF NICKELS THE MAIN
THREATS. SOME DRIER AIR WORKS INTO NORTHWESTERN ZONES ON
SUNDAY...HOWEVER A WEAK TROUGH LINGERS ALONG THE COAST WHICH WILL
ALLOW FOR SCATTERED DEVELOPMENT ACROSS SOUTHERN AND EASTERN ZONES.
/13
.LONG TERM...(MONDAY THROUGH THURSDAY)...UPPER TROUGH WILL SLIDE
EAST OF THE AREA MONDAY INTO TUESDAY. THIS WILL ALLOW UPPER LEVEL
HEIGHTS TO RISE AND SFC RIDGING TO BUILD ACROSS THE FORECAST AREA.
AS A RESULT PW VALUES FALL TO BELOW 1.5 INCHES AND ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EXTENDED. /13
&&
.MARINE...FAIRLY BENIGN CONDITIONS CONTINUE OVER THE MARINE AREA
THROUGH THE FORECAST PERIOD. A SURFACE RIDGE REMAINS OVER THE
CENTRAL GULF THROUGH WEDNESDAY WHICH PROMOTES A LIGHT ONSHORE FLOW
ON THE SYNOPTIC SCALE. WILL SEE SOME DRAINAGE AT NIGHT WHICH VEERS
WINDS TO A WEST TO NORTHERLY COMPONENT...AND THIS LINGERS INTO
TUESDAY MORNING AS A WEAK DIFFUSE SURFACE TROF SETTLES TO NEAR THE
GULF COAST. SEAS WILL BE GENERALLY ONE TO TWO FEET. /29
&&
.FIRE WEATHER...DEEPER SOUTHERLY TO SOUTHWESTERLY TRANSPORT FLOW
OVER THE WEEKEND WILL RESULT IN HIGHER RELATIVE HUMIDITY VALUES AND
AN INCREASE IN SCATTERED THUNDERSTORM ACTIVITY AS WELL. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 72 87 70 91 / 20 50 30 40
PENSACOLA 72 87 72 87 / 10 50 30 50
DESTIN 75 86 75 87 / 10 50 40 50
EVERGREEN 67 86 68 90 / 20 50 40 30
WAYNESBORO 69 86 66 90 / 50 50 30 20
CAMDEN 68 87 66 91 / 30 50 40 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...NONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 525 AM CDT FRI JUN 20 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-211200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 525 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. A WEAK OUTFLOW BOUNDARY APPROACHES FROM THE WEST LATER TODAY AND ALONG WITH SLIGHTLY HIGHER DEEP LAYER MOISTURE LEVELS RETURNING NORTHWARD OVER MISSISSIPPI...A SMALL CHANCE OF THUNDERSTORMS EXISTS OVER PORTIONS OF THE AREA. A FEW STORMS ARE POSSIBLE MAINLY LATE THIS AFTERNOON AND INTO THE EVENING...OVER THE INTERIOR OF SOUTHEAST MISSISSIPPI AND PORTIONS OF THE INTERIOR OF SOUTHWEST ALABAMA. ALONG AND SOUTHEAST OF THE INTERSTATE 65 CORRIDOR...INCLUDING THE WESTERN FLORIDA PANHANDLE...THE ATMOSPHERE IS FORECAST TO BE CAPPED DUE TO WARMER AIR ALOFT. CONSIDERING THIS...ALONG WITH A DRIER ENVIRONMENT...THUNDERSTORMS WILL BE HARD PRESSED TO GET GOING IN THESE AREAS. A SMALL CHANCE OF THUNDERSTORMS WILL BE IN THE FORECAST THIS EVENING...MAINLY OVER THE WESTERN HALF OF THE AREA. DUE TO SOUTHWEST WINDS AROUND 15 MPH ALONG THE BEACHES...TIDAL RANGES AVERAGING NEAR ONE AND A HALF FEET AND AN OUTGOING TIDE...A MODERATE RISK OF RIP CURRENTS EXISTS ALONG AREA BEACHES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THIS WEEKEND...A HIGHER COVERAGE OF THUNDERSTORMS IS FORECAST AS AN UPPER LEVEL TROUGH OF LOW PRESSURE INFLUENCES THE AREA. SOME OF THE STORMS COULD BE STRONG. THUNDERSTORM COVERAGES ARE FORECAST TO DECREASE HEADING INTO THE MIDDLE OF THE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 409 PM CDT FRI JUN 20 2008 ALZ051-202145- CHOCTAW- 409 PM CDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER THE CHOCTAW COUNTY...SUMTER COUNTY LINE... AT 405 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES WEST OF HALSELL...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HALSELL...CROMWELL AND JACHIN THROUGH 445 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 452 PM CDT FRI JUN 20 2008 MSZ079-202215- GEORGE- 452 PM CDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY... AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER AGRICOLA...AND MOVING EAST AT 9 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MOVELLA AND SHIPMAN THROUGH 515 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 136 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
High winds also downed trees in Matherville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110913.